Alert archive / Hawaii / Wind Advisories in 2017
Wind Advisory 37, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Dec 28, 2017, 3:05 AM HST for Hawaii County, Hawaii. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Dec 28, 2017, 3:05 AM HST (13:05 UTC)
- Expired
- Dec 28, 2017, 3:36 PM HST
- In force
- 13 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 1.1 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 454 J/kg
- Mixed-layer CIN
- -96 J/kg
- Mixed-layer LCL
- 984 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
911 WWHW70 PHFO 281305 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 305 AM HST Thu Dec 28 2017 HIZ028-290200- /O.NEW.PHFO.WI.Y.0037.171228T1305Z-171229T0200Z/ Big Island Summits- 305 AM HST Thu Dec 28 2017 ...WIND ADVISORY IN EFFECT UNTIL 4 PM HST THIS AFTERNOON... The National Weather Service in Honolulu has issued a Wind Advisory, which is in effect until 4 PM HST this afternoon. * WINDS...Southwest to west 40 to 50 mph with gusts to 60 mph for the highest elevations. * TIMING...through 4 PM HST this afternoon. * IMPACTS...Winds this strong can make driving difficult. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory for the summits means that sustained winds of at least 45 mph, or gusts of at least 55 mph, are expected. Motorists should use extra caution while driving. && $$ Jacobson
1 follow-up statement
791 WWHW70 PHFO 290136 NPWHFO URGENT - WEATHER MESSAGE National Weather Service Honolulu HI 336 PM HST Thu Dec 28 2017 HIZ028-290245- /O.CAN.PHFO.WI.Y.0037.000000T0000Z-171229T0200Z/ Big Island Summits- 336 PM HST Thu Dec 28 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Honolulu has cancelled the Wind Advisory. Winds have fallen below advisory levels and expected to continue to decline tonight. Therefore, the Wind Advisory is cancelled. $$ Foster
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Dec 27, 8:23 PM HST, 6 hours 42 minutes earlier.
Area forecast discussion, Dec 27, 8:23 PM HST, 6 hours 42 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 823 PM HST Wed Dec 27 2017 .SYNOPSIS... A weakening cold front is located just northwest of Kauai and continues to move slowly to the southeast. Light northerly winds are spreading over the western part of the state ahead of this increasingly diffuse front. Only scattered showers are expected ahead of and along the front. High pressure will build in behind the front, bringing trade winds back to the region. A drier and more stable airmass is expected to prevail along with the trade winds through the weekend and into early next week. && .DISCUSSION... The front continues to creep southeastward toward Kauai this evening. It is becoming difficult to discern on satellite imagery, but our best guess is that the front is currently marked by a thin rope cloud evident to the west of Niihau. Light northerly winds are spreading into the western islands ahead of the front, while stronger northeast winds lie behind it. Radar shows scattered showers over/around Molokai and northeast of Oahu, with some additional showers west of Kauai. Rainfall amounts at the gauges during the past three hours ending at 7 PM have been very light, with most locations remaining dry. Regional satellite imagery depicts the main upper level support for the cold front lifting away to the northeast of our area, with another weaker shortwave moving across the western end of the state at this time. The 00Z soundings show somewhat unstable conditions aloft with steep mid level lapse rates and 500 mb temps ranging from -9C at Hilo to -11C at Lihue, but moisture is lacking with PW values only measured at 1.07 to 1.44 inches by the soundings, and very dry conditions above 700 mb. Winds on the Big Island summits continue to be somewhat elevated this evening, but have been running slightly below wind advisory levels. Model guidance suggests that winds may increase a bit more overnight into Thursday morning, but then should drop off significantly Thursday afternoon/evening. Will continue to monitor for possible advisory issuance during the night. Otherwise, expect just scattered showers at most overnight, as there appears to be insufficient moisture available for the passing shortwave to generate any thunderstorm activity ahead of the front. The existing forecast appears to be on track. The weakening front will likely wash out over Maui County on Thursday, with northerly winds spreading over the state for a brief time before trade winds build in Thursday night and Friday. High pressure to the north of the state will then be the controlling synoptic weather feature for our region through the weekend and into next week, including New Years Day. Expect moderate to fresh trade winds, along with a stable airmass. This will produce typical trade wind weather for the most part, with passing showers focused over windward and mauka areas. Remnants of an old front embedded in the trades may bring slightly wetter conditions to the state as they move through late Sunday into Monday, otherwise the leeward areas should remain mostly dry. && .AVIATION... A weakening cold front will move through Oahu this evening with only scattered light showers possible. Light wind speeds on Thursday will allow nocturnal offshore land breezes and day time onshore sea breezes to develop. On Thursday afternoon high pressure will build in from the west. Kauai and Oahu will transition back into north to northeasterly trade winds with trade winds spreading down the rest of the island chain by Thursday night. A typical trade wind weather pattern will set up for the long term with periods of cloud ceilings and showers over mountain areas and along the northeastern windward coasts. No AIRMETs in effect. An AIRMET Tango may be needed this weekend as surface wind speeds increase creating the potential for low level mechanical turbulence down wind of mountain ranges. && .MARINE... Southwest winds ahead of a weakening cold front will shift out of the north to northeast as the front moves slowly across the state through early Thursday. Winds are expected to remain below the Small Craft Advisory (SCA) criteria. An extended period of trade winds is forecast from later this week into early next week. Winds may reach the SCA criteria over the typically windy waters adjacent to the islands of Maui County and the Big Island starting Saturday night or early Sunday. The current north swell continues to decline early this evening. A reinforcing north swell is expected to build later tonight and peak Thursday. Surf produced by this swell is expected to remain below the High Surf Advisory threshold along north facing shores from Oahu eastward. Note that this swell will likely be slightly larger near the western end of the island chain. As a result, elevated surf just below the High Surf Advisory threshold is possible along north facing shores of Kauai and Niihau on Thursday. A moderate west-northwest swell is forecast during the upcoming New Year Holiday weekend. However, surf is expected to remain below the High Surf Advisory thresholds along north and west facing shores. The next chance for large surf along north and west facing shores appears to be around next Tuesday according to the Wave Watch III model, which indicates a large northwest swell may spread across the state. South facing shores will continue to see a small bump in surf through Saturday due to a couple of long-period south and southwest swells. East facing shores will likely have increasing rough surf from Friday through early next weekend due to the strengthening trade winds. See the latest Collaborative Nearshore Swell and Wind forecast for Oahu for additional details on the sources of swells and surf. && .HFO WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Jacobson AVIATION...Bohlin MARINE...Houston
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.